Alert archive / Alabama / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 6, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Jan 23, 2012, 1:19 AM CST for Marion County, Alabama. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jan 23, 2012, 1:19 AM CST (07:19 UTC)
- Expired
- Jan 23, 2012, 2:00 AM CST
- In force
- 41 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
County Marion County, AL
The radar
The Columbus AFB radar (KGWX), 47 km from the middle of the area, began a volume at 07:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jan 22, 10:59 PM CST | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 7.3 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 223 J/kg
- Mixed-layer CIN
- -30 J/kg
- Mixed-layer LCL
- 453 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 267 m²/s²
- 0-3 km storm-relative helicity
- 298 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.2
The text
As transmitted, in the capitals the NWS used until 2016.
482
WUUS54 KBMX 230719
SVRBMX
ALC093-230800-
/O.NEW.KBMX.SV.W.0006.120123T0719Z-120123T0800Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
119 AM CST MON JAN 23 2012
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN MARION COUNTY IN NORTHWEST ALABAMA...
* UNTIL 200 AM CST
* AT 115 AM CST...THE NATIONAL WEATHER SERVICE INDICATED A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING
WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR TREMONT...
OR 9 MILES SOUTHEAST OF FULTON...AND MOVING NORTHEAST AT 55 MPH.
* LOCATIONS IMPACTED INCLUDE...
HACKLEBURG AND SHOTSVILLE.
THIS INCLUDES...
US 78 EXIT NUMBERS 3 THROUGH 7...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS.
THIS IS A SUPERCELL THUNDERSTORM. DUE TO THE ROTATING NATURE OF THESE
STORMS...THEY ARE CAPABLE OF PRODUCING ALL TYPES OF SEVERE WEATHER...
INCLUDING EXTREMELY LARGE HAIL...DESTRUCTIVE STRAIGHT LINE WINDS AND
POSSIBLY TORNADOES. MOVE QUICKLY TO A SAFE SHELTER...PREFERABLY INTO
AN INTERIOR ROOM...SUCH AS A BATHROOM OR A CLOSET...OR INTO A
BASEMENT.
&&
TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.
LAT...LON 3431 8772 3410 8820 3410 8821 3432 8818
3433 8817
TIME...MOT...LOC 0719Z 242DEG 48KT 3423 8821
$$
17/KLAWS2 follow-up statements
295
WWUS54 KBMX 230730
SVSBMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
130 AM CST MON JAN 23 2012
ALC093-230800-
/O.CON.KBMX.SV.W.0006.000000T0000Z-120123T0800Z/
MARION AL-
130 AM CST MON JAN 23 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN
MARION COUNTY UNTIL 200 AM CST...
AT 127 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 8 MILES
NORTHWEST OF WESTON...OR 11 MILES NORTHWEST OF HAMILTON...MOVING
NORTHEAST AT 55 MPH.
LOCATIONS IMPACTED INCLUDE...
HACKLEBURG.
THIS INCLUDES...
US 78 EXIT NUMBERS 3 THROUGH 7...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A SUPERCELL THUNDERSTORM. DUE TO THE ROTATING NATURE OF
SUPERCELLS...THEY ARE CAPABLE OF PRODUCING ALL TYPES OF SEVERE
WEATHER...INCLUDING EXTREMELY LARGE HAIL...DESTRUCTIVE STRAIGHT LINE
WINDS AND POSSIBLY TORNADOES. BE PREPARED TO ACT QUICKLY SHOULD A
TORNADO OCCUR OR A TORNADO WARNING BE ISSUED.
&&
TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.
LAT...LON 3431 8772 3410 8820 3410 8821 3432 8818
3433 8817
TIME...MOT...LOC 0730Z 242DEG 48KT 3429 8805
$$
17087
WWUS54 KBMX 230740
SVSBMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
140 AM CST MON JAN 23 2012
ALC093-230800-
/O.CON.KBMX.SV.W.0006.000000T0000Z-120123T0800Z/
MARION AL-
140 AM CST MON JAN 23 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN
MARION COUNTY UNTIL 200 AM CST...
AT 136 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM 8 MILES WEST OF HACKLEBURG TO
TREMONT...MOVING EAST AT 55 MPH.
LOCATIONS IMPACTED INCLUDE...
HACKLEBURG.
THIS INCLUDES...
US 78 EXIT NUMBERS 3 THROUGH 7...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A SUPERCELL THUNDERSTORM. DUE TO THE ROTATING NATURE OF
SUPERCELLS...THEY ARE CAPABLE OF PRODUCING ALL TYPES OF SEVERE
WEATHER...INCLUDING EXTREMELY LARGE HAIL...DESTRUCTIVE STRAIGHT LINE
WINDS AND POSSIBLY TORNADOES. BE PREPARED TO ACT QUICKLY SHOULD A
TORNADO OCCUR OR A TORNADO WARNING BE ISSUED.
&&
TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.
LAT...LON 3431 8772 3410 8820 3410 8821 3432 8818
3433 8817
TIME...MOT...LOC 0741Z 248DEG 48KT 3433 8790 3420 8814
$$
17What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 22, 11:37 PM CST, 1 hour 42 minutes earlier.
Area forecast discussion, Jan 22, 11:37 PM CST, 1 hour 42 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 1137 PM CST SUN JAN 22 2012 .UPDATE... AVIATION DISCUSSION. && .DISCUSSION... WANTED TO TAKE A COUPLE OF MINUTES AND TALK ABOUT THE MESOSCALE ANALYSIS OF WHAT SEEMS TO BE GOING ON RIGHT NOW AND WHERE WE MAY BE HEADED OVER THE NEXT FEW HOURS. LATEST SURFACE ANALYSIS OVER THE SOUTHERN UNITED STATES PUTS THE LOWER MISSISSIPPI VALLEY SOLIDLY INTO THE WARM SECTOR OF THIS SYSTEM. 925 AND 850MB LOW LEVEL JETS OF 50-65 KTS HAVE PUSHED THIS WARM FRONT ALMOST AS FAR NORTH AS THE BOOTHEEL OF MISSOURI. THIS HAS ALLOWED LOW TO MIDDLE 60S DEW POINTS TO ADVECT INTO ARKANSAS AND WESTERN TENNESSEE. THIS HAS LED TO SIGNIFICANT ATMOSPHERIC DESTABILIZATION OVER THIS AREA AND WITH THE AMOUNT OF LOW LEVEL HELICITY BECAUSE OF THE DEEPENING OF THE SURFACE LOW...THIS AREA HAS BEEN PUT UNDER A PDS WATCH. CLOSER TO HOME...THE WARM FRONT HAS REALLY BEEN RETARDED FROM MAKING A STRONG INLAND PUSH DUE TO THE FACT THAT THOSE LOW LEVEL JETS ARE ONLY AROUND 25-30 KTS. SURFACE DEW POINTS IN THE MIDDLE TO UPPER 50S ARE BEING SEEN OVER MUCH OF CENTRAL ALABAMA...NOT TO MENTION A 48 DEGREE DEW POINT IN DEKALB OVER THE LAST HOUR. THIS SHOULD BEGIN TO CHANGE THOUGH OVER THE NEXT COUPLE OF HOURS. AS THE UPPER TROUGH CONTINUES TO PUSH NORTHEASTWARD AND THE SURFACE LOW DEEPENS...THE MOISTURE NEEDED TO DEVELOP STRONG STORMS WILL START TO PUSH CLOSER TO US. LATEST MODELS TRENDS SHOW THIS 50 KT 850MB JET DEVELOP OVER US IN THE 9 TO 10 PM TIME FRAME...AND THIS IS WHAT WE REALLY NEED TO DESTABILIZE ENOUGH FOR THE SEVERE CONVECTION. THE QUESTION WILL BE IF THERE IS ENOUGH TIME TO GET THAT LOW LEVEL MOISTURE IN HERE AHEAD OF THE FRONT TO GIVE US ENOUGH SURFACE BASED INSTABILITY. ONE THING THAT MIGHT NEGATE THE LACK OF SURFACE BASED INSTABILITY IS THE OVERALL FORCING OF THIS SYSTEM. 200-300MB WIND FIELDS SHOW QUITE A BIT OF UPPER LEVEL DIVERGENCE TO HELP WITH THE NECESSARY LIFT. TIMING-WISE...WE HAVE UPDATED THE ARRIVAL TIME INTO OUR NORTHWESTERN COUNTIES. IT LOOKS LIKE IT MAY BE CLOSER TO MIDNIGHT BEFORE THE LINE STARTS TO MOVE INTO THE STATE...THOUGH I WOULDN'T BE SURPRISED TO SEE A WATCH COME OUT BEFORE THAT. WE ARE WATCHING CONVECTION IN SOUTHERN MISSISSIPPI THAT IS MOVING NEWD...AND THOUGH IT LOOKED HEALTHY BECAUSE IT IS COMING OUT OF THE VERY UNSTABLE MARINE LAYER...IT IS MOVING AN ATMOSPHERE THAT IS NOT PERFECT FOR CONTINUED DEVELOPMENT...JUST YET. THE CLOUD COVER FROM EARLIER TODAY HAS REALLY PUT A CRAMP ON ANY DEVELOPMENT AHEAD OF THE LINE. THAT SAID...IT LOOKS LIKE THE LINE OF THUNDERSTORMS ALONG THE FRONT IS GOING TO BE THE MAIN /AND MAYBE ONLY/ EVENT FOR TONIGHT. WITH LOW LEVEL HELICITIES OF 200-350 M^2/S^2...THAT SHOULD BE ENOUGH TO ALLOW FOR SOME EMBEDDED SUPERCELL GROWTH WITH THE LINE AS IT MOVES TO THE STATE...BUT AGAIN STRENGTH OF THESE STORMS IS REALLY GOING TO DEPEND ON THE AMOUNT OF SURFACE BASED INSTABLITY WE CAN REALIZE SO THAT STORMS CAN BE ROOTED FROM THE SURFACE. AS FOR TIMING FOR THE REST OF THE STATE...BIRMINGHAM IS LOOKING LIKE 2-4 AM...MONTGOMERY 3-5 AM...AND I WOULD LIKE TO SEE THE LINE PUSHING OUT OF THE STATE...OR WEAKENING BY 6 TO 8 AM. 27 && .AVIATION... 06Z TAF DISCUSSION. SHOWERS AND THUNDERSTORMS ARE BEGINNING TO MOVE INTO WESTERN ALABAMA...AHEAD OF A STRONG COLD FRONT. THIS ACTIVITY WILL SLOWLY SPREAD ACROSS THE NORTHERN HALF OF THE STATE DURING THE EARLY MORNING HOURS. THUNDERSTORMS WILL BE CAPABLE OF PRODUCING DAMAGING WINDS...LARGE HAIL...HEAVY RAINFALL...AND TORNADOES. HAVE TIMED OUT CONVECTION FOR EACH TERMINAL BASED ON CURRENT MOTIONS...AND WILL ADJUST AS NEEDED. CONVECTION WILL BE SLOWER TO MOVE INTO MGM AND TOI...AND DO NOT EXPECT ACTIVITY THERE UNTIL AFTER 13Z. BEHIND THE FRONT...WINDS WILL TURN TO THE NORTHWEST AND SKIES WILL CLEAR THROUGH THE AFTERNOON. 14 && .BMX WATCHES/WARNINGS/ADVISORIES... NONE. && 27/14
Hazardous weather outlook, Jan 22, 7:22 PM CST, 5 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 722 PM CST SUN JAN 22 2012 ALZ011>015-017>050-240100- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 722 PM CST SUN JAN 22 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...TONIGHT. A SIGNIFICANT SEVERE WEATHER THREAT EXISTS OVERNIGHT. DAMAGING STRAIGHT LINE WINDS...TORNADOES...AND LARGE HAIL ARE ALL POSSIBLE. THESE THREATS ASSOCIATED WITH A LINE OF THUNDERSTORMS ALONG THE COLD FRONT COULD BEGIN AS EARLY AS 10 PM IN THE WEST...AND LAST THROUGH THE OVERNIGHT HOURS ACROSS THE REMAINDER OF THE AREA. SCATTERED THUNDERSTORMS ARE POSSIBLE AHEAD OF THE MAIN LINE BEFORE 10 PM...AND THESE COULD CARRY THE SAME SEVERE WEATHER THREATS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THERE IS A CHANCE THAT ANY SEVERE THUNDERSTORMS THAT DEVELOP TONIGHT COULD CONTINUE INTO THE MORNING HOURS ON MONDAY IN THE EASTERN PORTIONS OF CENTRAL ALABAMA. THIS SEVERE WEATHER THREAT SHOULD END BY 10 AM. ANOTHER ROUND OF SEVERE WEATHER IS POSSIBLE DURING THE DAY ON THURSDAY...POTENTIALLY LASTING UNTIL FRIDAY. DIFFERENCES IN TIMING AND OTHER DETAILS AMONG THE COMPUTER MODEL SOLUTIONS LEADS TO A LOWER CONFIDENCE AT THIS TIME...SO STAY TUNED OVER THE NEXT FEW DAYS FOR MORE INFORMATION. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT WILL LIKELY BE NEEDED IN ALL AREAS TONIGHT THROUGH EARLY MONDAY MORNING. ACTIVATION MAY ALSO BE NEEDED THURSDAY AND/OR FRIDAY.
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 23, 12:22 AM CST | Severe Thunderstorm Warning | BMX | Marion | 23 min |
| Jan 23, 1:56 AM CST | Severe Thunderstorm Warning | BMX | Pickens, Tuscaloosa | 49 min |
| Jan 23, 2:09 AM CST | Tornado Warning | BMX | Pickens | 36 min |
| Jan 23, 2:23 AM CST | Tornado Warning | BMX | Greene, Sumter | 52 min |
| Jan 23, 2:31 AM CST | Tornado Warning | BMX | Tuscaloosa | 44 min |
| Jan 23, 3:02 AM CST | Tornado Warning | BMX | Jefferson, Tuscaloosa, Walker | 43 min |
| Jan 23, 3:04 AM CST | Tornado Warning | BMX | Greene, Sumter | 41 min |
| Jan 23, 3:32 AM CST | Tornado Warning | BMX | Blount, Jefferson, St. Clair | 58 min |
| Jan 23, 3:33 AM CST | Tornado Warning | BMX | Bibb, Greene, Hale, Perry | 42 min |
| Jan 23, 3:50 AM CST | Areal Flood Advisory | BMX | Jefferson, Tuscaloosa, Walker | 115 min |
| Jan 23, 4:15 AM CST | Tornado Warning | BMX | Blount, Calhoun, Etowah, Jefferson, St. Clair | 60 min |
| Jan 23, 4:27 AM CST | Tornado Warning | BMX | Bibb, Chilton, Dallas, Hale, Perry | 48 min |
| Jan 23, 5:11 AM CST | Tornado Warning | BMX | Chilton, Coosa | 34 min |
| Jan 23, 5:24 AM CST | Tornado Warning | BMX | Clay, Shelby, Talladega | 26 min |
| Jan 23, 5:37 AM CST | Tornado Warning | BMX | Chilton, Coosa, Talladega | 38 min |
| Jan 23, 6:01 AM CST | Tornado Warning | BMX | Clay, Coosa, Tallapoosa | 44 min |
| Jan 23, 6:22 AM CST | Areal Flood Advisory | BMX | Chilton, Coosa | 3 hr |
| Jan 23, 6:34 AM CST | Areal Flood Advisory | BMX | Dallas, Perry | 116 min |
| Jan 23, 6:36 AM CST | Tornado Warning | BMX | Autauga, Chilton, Coosa, Elmore | 39 min |
| Jan 23, 7:12 AM CST | Severe Thunderstorm Warning | BMX | Coosa, Elmore, Tallapoosa | 48 min |
| Jan 23, 7:15 AM CST | Tornado Warning | BMX | Chambers, Randolph, Tallapoosa | 17 min |
| Jan 23, 7:24 AM CST | Areal Flood Advisory | BMX | Talladega | 111 min |
| Jan 23, 7:32 AM CST | Areal Flood Advisory | BMX | Chambers, Clay, Randolph, Tallapoosa | 3 hr |
| Jan 23, 7:42 AM CST | Tornado Warning | BMX | Chambers, Tallapoosa | 33 min |
| Jan 23, 8:09 AM CST | Severe Thunderstorm Warning | BMX | Elmore, Tallapoosa | 36 min |
| Jan 23, 8:14 AM CST | Areal Flood Advisory | BMX | Autauga, Dallas, Lowndes | 3 hr |
| Jan 23, 8:20 AM CST | Severe Thunderstorm Warning | BMX | Lowndes, Montgomery | 25 min |
| Jan 23, 8:34 AM CST | Severe Thunderstorm Warning | BMX | Elmore, Lee, Macon, Tallapoosa | 41 min |
| Jan 23, 8:38 AM CST | Flash Flood Warning | BMX | Chambers, Randolph | 4 hr |
| Jan 23, 8:44 AM CST | Severe Thunderstorm Warning | BMX | Montgomery | 31 min |
| Jan 23, 8:45 AM CST | Areal Flood Advisory | BMX | Chambers, Lee, Macon, Tallapoosa | 3 hr |
| Jan 23, 9:09 AM CST | Severe Thunderstorm Warning | BMX | Bullock, Elmore, Macon, Montgomery | 36 min |
| Jan 23, 9:12 AM CST | Severe Thunderstorm Warning | BMX | Lowndes, Montgomery | 48 min |
| Jan 23, 9:19 AM CST | Severe Thunderstorm Warning | BMX | Lee, Macon, Russell | 41 min |
| Jan 23, 10:20 AM CST | Areal Flood Warning | BMX | Clay, Tallapoosa | 4 hr |
| Jan 23, 10:32 AM CST | Severe Thunderstorm Warning | BMX | Lee, Russell | 28 min |
| Jan 23, 12:12 PM CST | River Flood Warning | BMX | Chambers, Elmore, Macon, Randolph, Tallapoosa | 2 hr |
Nearby
Severe Thunderstorm Warnings in Alabama, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.